Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Albuquerque, NM

August 13, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2017, 1:53 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 1:53 PM MDT (19:53 UTC)
Expired
Aug 13, 2017, 4:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 104 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:56 PM MDTFLASH FLOOD5 S Arabela, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

242 
WGUS55 KABQ 131953
FFWABQ
NMC027-132245-
/O.NEW.KABQ.FF.W.0031.170813T1953Z-170813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
153 PM MDT SUN AUG 13 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  East central Lincoln County in central New Mexico...

* Until 445 PM MDT.

* At 146 PM MDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain on the south and southeast 
  slopes of Sunset Peak in the eastern Capitan Mountains. Radar 
  estimated over three inches of rain has already fallen. Another 
  inch of rainfall is possible. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of east central 
  Lincoln County, impacting Escondido Creek and it's tributaries. 
  Route 368 will be impacted by flash flooding within drainages from 
  the southern and southeastern slopes of Sunset Peak. Roads E040 
  and E041 will also be impacted. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3359 10521 3358 10518 3357 10517 3355 10511
      3355 10505 3353 10498 3350 10492 3349 10494
      3348 10509 3347 10523 3349 10529 3354 10532
      3360 10531 3360 10525

$$

44
2 follow-up statements
594 
WGUS75 KABQ 132121
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
321 PM MDT SUN AUG 13 2017

NMC027-132245-
/O.CON.KABQ.FF.W.0031.000000T0000Z-170813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
321 PM MDT SUN AUG 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
EAST CENTRAL LINCOLN COUNTY...

At 317 PM MDT, Doppler radar indicated heavy rain ending from 
thunderstorms on the south and southeast slopes of Sunset Peak in 
the eastern Capitan Mountains. Over 3.5 inches of rain fell from 
thunderstorms earlier in the afternoon. 

At 256 pm the emergency manager for Lincoln County reported a flash 
in Escondido Creek crossing Route 368 between mile markers 10 and 
11. This is about 5 miles south of Arabela. Other drainages crossing 
Route 368 may also flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3359 10521 3358 10518 3357 10517 3355 10511
      3355 10505 3353 10498 3350 10492 3349 10494
      3348 10509 3347 10523 3349 10529 3354 10532
      3360 10531 3360 10525

$$

44
530 
WGUS75 KABQ 132243
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
443 PM MDT SUN AUG 13 2017

NMC027-132252-
/O.EXP.KABQ.FF.W.0031.000000T0000Z-170813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
443 PM MDT SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 445 PM MDT...

Flood waters are receding. Flooding is no longer expected to pose a 
threat to life, but nuisance flooding will continue in drainages 
crossing Highway 368 south of Arabela, especially around mile 
markers 10 and 11. Please continue to heed any remaining road 
closures.

LAT...LON 3359 10521 3358 10518 3357 10517 3355 10511
      3355 10505 3353 10498 3350 10492 3349 10494
      3348 10509 3347 10523 3349 10529 3354 10532
      3360 10531 3360 10525

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:55 AM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 13, 11:55 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Sun Aug 13 2017

.AVIATION...
18Z TAF CYCLE
Clouds building over the higher terrain of central and western NM
will move southeast and develop into scattered -SHRA/TSRA thru the
afternoon. Storms will produce strong outflow winds, heavy rainfall,
and perhaps a brief cig/vsby restriction under the heaviest cores.
Precip will focus over eastern NM aft 00Z as a northeasterly wind
shift across the plains. SHRA/TSRA will likely continue well into
the evening hours, followed by another round of low cigs from KLVS
to KTCC aft 06Z.

Guyer

&&

.PREV DISCUSSION...253 AM MDT Sun Aug 13 2017...
.SYNOPSIS...
Showers and thunderstorms will favor central areas of the state
today. Very dry air aloft will make it tough for storms to develop
across northern New Mexico this afternoon. The one exception will be
across the northeast highlands and northeast plains where enough low
level moisture will remain for isolated strong to perhaps severe
afternoon and evening storms. Dry west winds will make it difficult
for showers and storms over the northwest quarter of the state
Monday. Isolated activity is expected elsewhere. Dry west winds will
continue Tuesday through Thursday, keeping storm chances mainly
across eastern New Mexico.

&&

.DISCUSSION...
Isolated elevated convection continuing over northeast NM early this
morning as a 60kt wind speed maxima remains over southern CO and far
northern NM. This same speed max will shift south somewhat and
result in a slight risk for severe thunderstorms across far northeast
and east- central NM this afternoon and evening. Elsewhere on the
southern end of the wly wind max, scattered showers and storms will
develop this afternoon and move east at a good clip (~30kt). NAM12
continues to bring single digit RH values at 500mb over northwest and
north- central NM this afternoon, making it pretty tough for any
developing saturated updrafts to survive. Lowered shower/thunderstorm
chances across the northern mountains as a result of this very dry
air aloft.

Dry west winds at all levels associated with a broad upper level
trough moving ewd through the intermountain west take their toll
Monday and especially beyond. West winds start to scour out low level
moisture from the northwest quarter of the state Monday and across
the western two thirds Tuesday through Thursday. Afternoon and
evening thunderstorms will be hard to come by west of the central
mountain chain Tuesday through Friday. A backdoor front is forecast
to drop into eastern NM Friday as the above mentioned broad trough
slides east, likely leading to more widespread convection across
eastern NM and potentially sending low level moisture west of the
central mountain chain Friday night. Meanwhile, the subtropical/Four
Corners high begins rebuilding over southern NM Friday. ECMWF and to
a lesser extent the GFS send the upper high ewd over TX next
weekend. Both models bring an ely wave up from the southwest on day
9.

High temperatures are forecast to be near average for mid August
while low temperatures will likely be below average with the dry air
moving in this week. Low temperatures flirting with the freezing
mark are possible in the Moreno Valley (Eagle Nest and Angel Fire)
Tuesday through Thursday mornings.

33

&&

.FIRE WEATHER...
Once again, high dewpoints amidst the moist atmosphere and recent
wetting storms have yielded excellent humidity recovery early this
morning. A few showers are struggling to sustain themselves at this
hour, mainly in northeast NM, and areas of low clouds and fog have
also developed in the high humidity environment within east central
to northeastern parts of the state. A disturbance aloft in UT is
currently shifting east into CO, and this is expected to ignite
storms, some of which may clip the far northeast corner of NM later
today. Slightly drier air will hang back in north central to
northwestern NM, but still most other zones are expected to observe
scattered, if not numerous, showers and thunderstorms by late in the
day. Any storms that develop in the eastern plains will have the
potential to quickly turn strong to severe with large hail, gusty
downburst winds, and heavy downpours. Temperatures will warm a few
degrees in most areas this afternoon, bringing readings close to
seasonal averages. This afternoon minimum relative humidity will be
lowest, close to 20 percent, in the Four Corners region, but
elsewhere readings should stay within a 30 to 50 percent range.

High pressure in the upper levels of the atmosphere will re-situate
itself over the Gulf Coast by Monday, staying more-or-less anchored
for much of the rest of the week. Also on Monday, an upper level
trough will move inland over the Great Basin in NV. Some drier air
aloft will precede this upper feature, filtering into the
northwestern and west central NM Monday. As the trough ejects a
short wave toward the Rockies, it will send more drier air into
western and central NM into Tuesday. Storm potential will
consequently be reduced some in the far west on Monday, but more-so
across central and western NM on Tuesday. In addition, moderate
westerly breezes will return while dewpoints lower into the 30's and
minimum RH falls back to the 15 to 25 percent range for many zones.
Haines indices will also climb to 4 and 5 in much of the
northwestern half of NM by Tuesday afternoon.

As the aforementioned short wave trough overtakes the Rockies and
moves into the Great Plains during the middle of the week, the drier
air will be transported farther east, reducing storm chances more.
For the remainder of the week, temperatures will stay within a few
degrees of normal for mid August. A couple of weak back door fronts
are advertised to flirt with the northeast quadrant of the state,
one on Wednesday and another Thursday night into Friday. Any
moisture rebounds from these fronts will be confined to fairly small
spatial areas of northeastern NM, but could help with regenerating
storms.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 13, 3:56 AM MDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Sun Aug 13 2017

NMZ501>540-141130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
356 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across far northeast
and east-central New Mexico this afternoon and evening. Storms will
be capable of producing large hail, strong downburst winds, frequent
lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will favor areas near and south of Interstate 40 Monday
afternoon and evening. Drier air from the west will keep thunderstorms
confined mainly to the eastern plains Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
far northeast and east-central NM for severe storms.

33

In the hours before

Special weather statement, Aug 13, 1:00 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT SUN AUG 13 2017

NMZ539-540-131930-
Eastern Lincoln County-Southwest Chaves County-
100 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WEST CENTRAL
CHAVES COUNTIES UNTIL 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Elk, or 24 miles southeast of Ruidoso, moving south at
10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Elk.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10535 3296 10531 3319 10532 3320 10526
      3298 10513 3293 10535
TIME...MOT...LOC 1859Z 344DEG 8KT 3311 10535

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:17 PM MDTSpecial Weather StatementABQMora28 min
Aug 12, 6:41 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 12, 6:44 PM MDTSpecial Weather StatementABQMcKinley31 min
Aug 12, 7:03 PM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 12, 7:17 PM MDTAreal Flood AdvisoryABQSan Miguel88 min
Aug 12, 7:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Aug 12, 7:34 PM MDTSpecial Weather StatementABQ26 min
Aug 12, 7:44 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 12, 8:00 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 12, 8:00 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel30 min
Aug 12, 8:35 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel115 min
Aug 12, 8:40 PM MDTAreal Flood AdvisoryABQSocorro95 min
Aug 12, 8:59 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 13, 12:28 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 13, 1:00 PM MDTSpecial Weather StatementABQ30 min
Aug 13, 1:35 PM MDTAreal Flood AdvisoryABQChaves3 hr
Aug 13, 2:24 PM MDTSpecial Weather StatementABQUnion36 min
Aug 13, 2:48 PM MDTSevere Thunderstorm WarningABQUnion42 min
Aug 13, 2:51 PM MDTSpecial Weather StatementABQUnion24 min
Aug 13, 2:56 PM MDTAreal Flood AdvisoryABQChaves3 hr
Aug 13, 3:04 PM MDTSevere Thunderstorm WarningABQUnion56 min
Aug 13, 3:14 PM MDTSpecial Weather StatementABQMora31 min
Aug 13, 3:16 PM MDTSpecial Weather StatementABQDe Baca29 min
Aug 13, 3:25 PM MDTSpecial Weather StatementABQTaos35 min
Aug 13, 3:25 PM MDTSevere Thunderstorm WarningABQDe Baca65 min
Aug 13, 3:28 PM MDTSevere Thunderstorm WarningABQUnion47 min
Aug 13, 3:32 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora58 min
Aug 13, 3:34 PM MDTSevere Thunderstorm WarningABQTaos41 min
Aug 13, 3:47 PM MDTAreal Flood AdvisoryABQUnion118 min
Aug 13, 3:48 PM MDTSevere Thunderstorm WarningABQDe Baca42 min
Aug 13, 3:54 PM MDTAreal Flood AdvisoryABQDe Baca, Quay111 min
Aug 13, 4:01 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora119 min
Aug 13, 4:19 PM MDTSevere Thunderstorm WarningABQHarding, Union56 min
Aug 13, 4:22 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel53 min
Aug 13, 4:35 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay115 min
Aug 13, 4:49 PM MDTAreal Flood AdvisoryABQLincoln116 min
Aug 13, 5:15 PM MDTSpecial Weather StatementABQSan Miguel30 min
Aug 13, 5:24 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel111 min
Aug 13, 5:34 PM MDTSpecial Weather StatementABQHarding26 min
Aug 13, 5:41 PM MDTSevere Thunderstorm WarningABQHarding, Union34 min
Aug 13, 5:53 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union112 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.